mental-health-icon

Medicine weight gain

I am a paranoid schizophrenic. I am currently taking Loxapine 10mg/day. I have gained 10kg on it. Want advice switching medication that will not cause that much weight gain. Have already taken Risperidone in the past which also caused major weight gain. So now I want advice as to which antipsychotic to try that may not cause weight gain. Don't advice me on how my mental health is more important that how I look. That is none of your business. I want to continue taking my medication, but I would like to try different medications until I find one that doesn't cause weight gain, as there are many people for whom this process has worked. Also loxapine is difficult to find in Delhi, so I'd like a medicine that is easily available in Delhi. How is abilify? I know a lot of people gain weight on it, but for some people it is weight neutral. Please advice.
views-icons 86 Views Bookmark this Answer
Bookmark
v

Doctor Answers (5) on Medicine weight gain

doctor profile image
Jankhana Hakani Mumbai | Psychiatrist
Answered
Hi. You are suffering from paranoid schizophrenia and loxapine is working just fine in controlling your symptoms. If you can modify your lifestyle meaning increasing physical activity and eat healthy, it wud be better. Even after doing this , your weight doesn't reduce then discuss with your psychiatrist to give you another drug for your symptoms.
Take care
Flag this Answer
Flag this answer
message icon Let others know if this answer was helpful
Was this answer helpful?
YES NO
doctor profile image
Dr. Priyanka Yadav Ghaziabad | Psychiatrist
Answered
Weight gain and metabolic disturbances are genuine side effects of newer antipsychotic. But there are strategies to deal with it that you should discuss with your psychiatrist. Some of which are lifestyle modification, using antipsychotics that have less propensity of causing weight gain, using other drugs like metformin. So don't lose hope, just discuss with your treating doctor. Your concerns are genuine.
Flag this Answer
Flag this answer
1/1 people found this helpful
Was this answer helpful?
YES NO
doctor profile image
Dr. Sugandha Gupta Delhi | Psychiatrist
Answered
Hello, firstly I must say that your concerns are valid and being concerns about medication related side effects is your right and duty towards self. Yes there are medication which are weight neutral or do not lead to weight gain. However any change of antipsychotic medication should only be done after a thorough discussion with your treating psychiatrist and thereafter a collaborative decision can be taken. In the meanwhile I would suggest for you to consider lifestyle changes which will expedite your weight loss, even if it is medication induced weight gain. Exercise, limiting carbohydrates and fats, regular sleep, high protein intake etc may be initiated by you.. Hope this helps you..
Flag this Answer
Flag this answer
1/1 people found this helpful
Was this answer helpful?
YES NO
doctor profile image
Dr. Antara Gupta Aligarh | Psychiatrist
Answered
Quetiapine and blonanserin are better in this respect.  You can take it with a zonisep25 tab that will decrease your appetite and cause reduction in wt.
Flag this Answer
Flag this answer
message icon Let others know if this answer was helpful
Was this answer helpful?
YES NO
doctor profile image
Dr. Akhil Chopra Jalandhar | Neuropsychiatrist
Answered
Weight gain is a common problem faced by people on antipsychotics for a long time. Aripiprazole, Ziprasidone, Paliperidone, Sulpirides have less weight gain compared to loxapine and risperidone, also have better availability. Discuss with your psychiatrist to change your antipsychotic. However a change of antipsychotic also poses a risk of relapse which has to be kept in mind.
Flag this Answer
Flag this answer
1/1 people found this helpful
Was this answer helpful?
YES NO